IDEAS home Printed from https://ideas.repec.org/a/inm/oropre/v64y2016i5p1159-1176.html
   My bibliography  Save this article

Risk in a Large Claims Insurance Market with Bipartite Graph Structure

Author

Listed:
  • Oliver Kley

    () (Center for Mathematical Sciences, Technical University of Munich, 85748 Garching, Boltzmannstrasse 3, Germany)

  • Claudia Klüppelberg

    () (Center for Mathematical Sciences, Technical University of Munich, 85748 Garching, Boltzmannstrasse 3, Germany)

  • Gesine Reinert

    () (Department of Statistics, University of Oxford, Oxford OX1 3TG, United Kingdom)

Abstract

We model the influence of sharing large exogeneous losses to the reinsurance market by a bipartite graph. Using Pareto-tailed claims and multivariate regular variation we obtain asymptotic results for the value-at-risk and the conditional tail expectation. We show that the dependence on the network structure plays a fundamental role in their asymptotic behaviour. As is well known in a nonnetwork setting, if the Pareto exponent is larger than 1, then for the individual agent (reinsurance company) diversification is beneficial, whereas when it is less than 1, concentration on a few objects is the better strategy.An additional aspect of this paper is the amount of uninsured losses that are covered by society. In our setting of networks of agents, diversification is never detrimental to the amount of uninsured losses. If the Pareto-tailed claims have finite mean, diversification is never detrimental, to society or individual agents. By contrast, if the Pareto-tailed claims have infinite mean, a conflicting situation may arise between the incentives of individual agents and the interest of some regulator to keep the risk for society small. We explain the influence of the network structure on diversification effects in different network scenarios.

Suggested Citation

  • Oliver Kley & Claudia Klüppelberg & Gesine Reinert, 2016. "Risk in a Large Claims Insurance Market with Bipartite Graph Structure," Operations Research, INFORMS, vol. 64(5), pages 1159-1176, October.
  • Handle: RePEc:inm:oropre:v:64:y:2016:i:5:p:1159-1176
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1287/opre.2016.1502
    Download Restriction: no

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Ariah Klages-Mundt & Andreea Minca, 2018. "Cascading Losses in Reinsurance Networks," Papers 1805.12222, arXiv.org, revised Jun 2018.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:oropre:v:64:y:2016:i:5:p:1159-1176. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc). General contact details of provider: http://edirc.repec.org/data/inforea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.